Missouri, 2005

Hail in Missouri, March 6, 2005

March 6, 2005 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 6, 1:30 PM CST, 8 hours earlier.

Area forecast discussion, Mar 6, 1:30 PM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
130 PM CST SUN MAR 6 2005

.DISCUSSION...

SEVERAL CONCERNS THE NEXT FEW DAYS...FIRST OF WHICH IS THE
THUNDERSTORM THREAT TONIGHT. MOISTURE IMAGERY INDICATES A STRONG
SHORTWAVE DIVING SE INTO THE NRN PLAINS AND NRN ROCKIES WITH A
WEAKER SHORTWAVE MOVING EAST INTO WRN KS/WRN NE. THESE FEATURES ARE
DRIVING A WEAK COLD FRONT/LOW PRESSURE TROUGH INTO CNTRL NEBRASKA
AND WRN KANSAS. MODELS APPEARS REASONABLE IN DROPPING THE STRONG
SHORTWAVE A LITTLE FURTHER WEST THAN EARLIER INDICATED WITH THE LEAD
SHORTWAVE TO MOVE EAST ACROSS THE CWA EARLY TONIGHT.

THE FRONT IS EXPECTED TO DROP INTO EXTREME NORTHWEST EARLY THIS
EVENING AND MOVING QUICKLY ACROSS THE CWA TONIGHT. ALTHOUGH LOW
LEVEL WIND FIELDS WILL BE QUITE VEERED...THE NAM/GFS SUGGEST THAT
SURFACE DEWPOINTS WILL CLIMB TO NEAR 50 WITH H8 DEWPOINTS AROUND 5
DEGREES CELSIUS. NAM GRIDS ALSO SUGGEST A STRONG H5 SWLY LLJ JET
AROUND 50 KNOTS...HOWEVER THE SFC-3KM SHEAR IS NOT TOO
IMPRESSIVE...AROUND 20-25 KNOTS WITH THE SFC-6KM SHEAR ONLY AROUND
40 KNOTS. ALTHOUGH LOW LEVEL MOISTURE IS LIMITED...AS PER GRIDDED FCST
SOUNDINGS FROM THE NAM...WEAK ELEVATED INSTABILITY DOES EXIST WITH
PARCEL LIS AT 800/850 MB AROUND -3 WITH ELEVATED CAPE AROUND 400-800
J/KG. VEERED LOW LEVEL WIND PROFILES AHEAD OF THE FRONT WILL
PRECLUDE ANY STRONG CONVERGENCE AHEAD OF THE FRONT. ALTHOUGH...THE
FRONT WILL MOVE ACROSS THE CWA DURING THE NIGHTIME HOURS...WEAK
UPPER LEVEL FORCING...STEEPENING LAPSE RATES AND CONVERGENCE ALONG
THE FRONT WILL LIKELY OVERCOME WEAK H8 CAPPING.

CONCUR WITH SPC SWODY1 WORDING OF ISOLATED STRONG/SEVERE THREAT FOR
TONIGHT. WOULD LIKE TO SEE STRONGER MID LEVEL WINDS FOR A WIND
THREAT TONIGHT BUT CANNOT RULE OUT ISOLATED SEVERE WINDS WITH ANY
THUNDERSTORMS MOVING EAST AT 30-40 KNOTS. DUE TO LOW WET BULB ZERO
AND VERY CHILLY TEMPERATURES ALOFT...SMALL HAIL IS ALSO POSSIBLE.

EXPECT DEVELOPMENT OF SCT RW/TRW IN EXTREME NW MO AFT 02Z AND SPREAD
QUICKLY TO THE I-35 CORRIDOR BY AROUND MIDNIGHT. ANY TRW TO EXIT CWA
BY DAYBREAK AS THE FRONT CLEARS THE AREA.

NEXT CONCERN IS WINDS AND RW/SW-THREAT ON MONDAY AS THE UPPER TROUGH
PROGRESS SOUTHEAST ACROSS MO. QG FORCING IS A LITTLE STRONGER THAN
PREVIOUS RUNS DUE TO THE MORE WESTWARD TRACK...BUT IS STILL WEAK.
DESPITE  THE STRONG ISENTROPIC DOWNGLIDE IN THE LOW LEVELS...THE
WEAK QG FORCING MAY BE ABLE TO PRODUCE A FEW SPRINLES OR LIGHT
SHOWERS...BUT COVERAGE SHOULD BE RATHER SPARSE. WITH MORE IN THE WAY
OF CLOUD COVER ON MONDAY...LIMITED INSOLATION WILL REDUCE THE THREAT
OF ANY INSTABILITY SHOWERS MONDAY AFTERNOON. HOWEVER...MODEL
SOUNDINGS SUGGEST VERY SHALLOW INSTABILITY AROUND H8...MAINLY IN THE
ERN CWA. PLAN TO MAINTAIN THE LOW THREAT OF RW ON MONDAY. HAVE
CONCERNS THAT THE TEMPERATURES MAY NOT COOL ENOUGH FOR ANY SNOW
SHOWERS IN THE NERN CWA BY LATE AFTERNOON...BUT MAY KEEP RW-/SW- AS
IT WILL BE CLOSE.

PRESSURE GRADIENT ON MONDAY NOT TOO IMPRESSIVE WITH H8 WINDS ONLY
AROUND 30 KNOTS. THEREFORE...DO NOT EXPECT THE WINDS TO REACH
ADVISORY CRITERIA.

LAST BUT NOT LEAST...A STRONG CLIPPER ENTERS THE PICTURE LATE
TUESDAY AND EARLY WEDNESDAY. GFS HAS BEEN MORE CONSISTENT WITH THIS
FEATURE...ALTHOUGH IT IS TRENDING FURTHER WESTWARD WITH ITS TRACK
THE LAST FEW MODELS RUNS. NAM AS BEEN INCONSISTENT WITH THE
ORGANIZATION WITH THIS FEATURE. PREFER THE STRONGER GFS/UKMET WITH
THE SHORTWAVE TROUGH AMPLIFYING AS IT DIGS INTO ERN KANSAS AND WRN
MO. MOISTURE IS LIMITED WITH THIS FEATURE BUT WEAK TO MODERATE MID
LEVEL DIVERGENCE-Q...ISENTROPIC LIFT AND FRONTOGENETICAL FORCING WITH
LIKELY TRIGGER A NARROW BAND OF PRECIPITATION. CURRENT TRACK SUGGEST
THAT BEST THREAT OF PRECIPITATION WILL BE IN THE SW 1/2 OF THE CWA.
THICKNESSES PARAMETERS SUGGEST THAT MOST OF THE EVENT WILL BE SNOW.
TEMPERATURES MAY BE A LITTLE ABOVE FREEZING AT THE ONSET...BUT
EVAPORATIVE COOLING WILL QUICKLY LOWER TEMPERATURES TO AROUND
FREEZING. BELIEVE THERE COULD BE NARROW BAND OF ACCUMULATING SNOW.
HOWEVER...TRACK WILL BE VERY IMPORTANT WITH THIS FEATURE. PLAN TO
BOOST PRECIP CHANCES FOR THE SRN AND WRN ZONES...BUT TOO EARLY TO
MENTION ACCUMULATION DUE TO CONCERNS ABOUT TRACK.

DB

THE UPPER SHORTWAVE SHOULD PULL AWAY FROM THE AREA AFTER
WEDNESDAY MORNING...AND TAKE THE PRECIPITATION WITH IT.
HOWEVER...THE NORTHWEST FLOW PATTERN WILL CONTINUE TO AFFECT THE
AREA THROUGH THE END OF THE WEEK AS DEEP TROUGHING CONTINUES INTO
THE CENTRAL/EASTERN CONUS AND THE WESTERN UPPER RIDGE RETROGRADES.
THERE IS A BIT OF UNCERTAINTY WITH PRECIPITATION CHANCES LATE
THURSDAY. THE 00Z GFS WAS THE OUTLIER HERE...BRINGING THE SURFACE
LOW/UPPER SHORTWAVE FURTHER SOUTHWEST INTO EASTERN KANSAS AND
WESTERN MISSOURI...WHILE THE ECMWF/UKMET KEPT THESE FEATURES FURTHER
NORTHEAST...WITH THE MAIN LOW OVER THE GREAT LAKES REGION. WILL KEEP
A DRY FORECAST GOING AT THIS JUNCTURE AS THE 12Z GFS HAS TRENDED
FURTHER NORTHEAST MORE ALONG THE LINES OF THE ECMWF/UKMET.
TEMPERATURES WILL SLOWLY MODERATE TO NEAR NORMAL DURING THE END OF
THE WORK WEEK AND PEAK ON SATURDAY...BEFORE ANOTHER SURFACE FRONT
ARRIVES BY SUNDAY.

STOFLET

&&

.PREVIOUS DISCUSSION...

340 AM...
FORECAST CHALLENGES REVOLVE AROUND TWO SHORT WAVES THAT WILL BE
MOVING DOWN IN NORTHWEST FLOW ACROSS THE REGION. FIRST SHORT WAVE
CURRENTLY SEEN ON WATER VAPOR IMAGERY MOVING ALONG MONTANA CANADA
BORDER WILL BE DROPPING INTO UPPER MIDWEST BY MIDNIGHT TONIGHT. AS
IT DOES...EXPECT TO SEE ASSOCIATED SURFACE LOW IN WISCONSIN WITH ITS
COLD FRONT DRAPED FROM CENTRAL WISCONSIN INTO NORTHWEST MISSOURI AND
NORTHEAST KANSAS AT THAT TIME. BOTH NAM AND GFS MODELS SIMILAR ON
HANDLING TIMING AND STRENGTH OF THIS SYSTEM. INSTABILITY PARAMETERS
AND FORECAST SOUNDINGS ALL SHOW ENOUGH INSTABILITY AVAILABLE FOR
THUNDERSTORMS DEVELOPING WITH THIS FRONT. MAIN QUESTION IS MOISTURE
WITH NEITHER MODEL SHOWING DECENT SATURATION UNTIL FRONT MOVES INTO
SOUTHEAST PART OF FORECAST AREA. WITH THAT SAID...CAN NOT IGNORE THE
INSTABILITY AND WILL INTRODUCE A CHANCE OF THUNDERSTORMS FURTHER
NORTH WITH THE FRONTAL PASSAGE. THIS WILL LINE UP WITH SPC DAY ONE
OUTLOOK AS WELL.

MONDAY SHOULD BE A DAY OF STRUGGLING TEMPERATURES AS WE WILL SEE A
GOOD DEAL OF CLOUDINESS AS COLD AIR ADVECTION TAKES PLACE. FORECAST
SOUNDINGS INDICATING INSTABILITY IN THE 700 TO 800 MB RANGE WITH
SOME MOISTURE AVAILABLE DURING THE DAY THAT WOULD INDICATE SOME
INSTABILITY SHOWERS WILL BE POSSIBLE. TRICKY PART IS WHETHER THOSE
SHOWERS WILL SHOW UP AS RAIN OR SNOW.  GIVEN EXPECTED SURFACE
TEMPERATURES TRENDS...WHICH I HAVE DROPPED DOWN A BIT...WILL KEEP
THE MENTION OF SNOW IN ONLY NORTHERN AREAS AT THIS POINT.

ON TUESDAY...SHORT WAVE THAT IS STILL WELL OUT IN THE PACIFIC AT
THIS POINT IS EXPECTED TO DIVE DOWN IN THE NORTHWEST FLOW. WITH
COLDER AIR IN PLACE...SNOW WILL BE MORE LIKELY. MODELS WANT TO
DEEPEN THIS SYSTEM SLIGHTLY AS IT DIVES THROUGH MISSOURI TUESDAY
NIGHT AND WEDNESDAY MORNING. WILL PUT SOME CHANCE POPS IN SOUTHEAST
AREAS FOR WEDNESDAY MORNING TO REFLECT THE POSSIBLE SLOWING DOWN OF
THIS SYSTEM IF IT DOES INDEED DO THIS BRIEF DEEPENING.

BUT IN THE VERY SHORT TERM...NO WORRIES ABOUT SNOW TODAY WITH A NICE
WARM UP IN STORE.  THINK THE INHIBITING FACTOR WILL BE SOME
CLOUDINESS ENCROACHING UP FROM THE SOUTH BY AFTERNOON.  STILL WITH
850 TEMPERATURES TO AROUND 10 DEGREES BY AFTERNOON...ESPECIALLY INTO
NORTHWEST MISSOURI AND NORTHEAST KANSAS...WOULD EXPECT TO SEE MIX
DOWN READINGS GIVE US HIGHS INTO THE LOW 70S IN PARTS OF WESTERN
FORECAST AREA.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE
Hazardous weather outlook, Mar 6, 12:21 PM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1221 PM CST SUN MAR 6 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071200-

...CORRECTED TO ADD SPOTTER ACTIVATION STATEMENT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT AND A
WEAK UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA. DESPITE LIMITED
MOISTURE...VERY COLD TEMPERATURES ALOFT COMBINED WITH MODERATE WIND
SHEAR MAY ALLOW FOR THE DEVELOPMENT OF A FEW STRONG THUNDERSTORMS.
ALTHOUGH IT IS LIKELY THAT THE THUNDERSTORMS WILL REMAIN BELOW SEVERE
LIMITS...A FEW STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS TO 45 MPH.

THE THUNDERSTORMS MAY DEVELOP AS EARLY THIS EVENING IN EXTREME
NORTHWEST MISSOURI AND PROGRESS SOUTHEAST TO A KANSAS CITY TO
CHILLICOTHE TO KIRKSVILLE LINE BY MIDNIGHT. THE THUNDERSTORMS SHOULD
EXIT THE EXTREME SOUTHERN PORTION OF THE OUTLOOK AREA BY SUNRISE ON
MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

AS COLDER AIR MOVES IN ON MONDAY...A FEW SNOW SHOWERS ARE POSSIBLE
LATE MONDAY AFTERNOON ACROSS EXTREME NORTH CENTRAL MISSOURI. NO
ACCUMULATION IS EXPECTED.

MORE WINTRY CONDITIONS ARE EXPECTED TO DEVELOP TUESDAY NIGHT AND INTO
WEDNESDAY AS AN ALBERTA CLIPPER TYPE STORM SYSTEM DROPS SOUTHEAST
ACROSS MISSOURI. WITH COLDER AIR IN PLACE...SNOW WILL BE POSSIBLE.
ANY ACCUMULATION IS EXPECTED TO BE LIGHT AT THIS TIME WITH THE
PRIMARY THREAT OF ACCUMULATING SNOWS MAINLY SOUTHWEST OF A LINE FROM
ST JOSEPH TO HIGGINSVILLE TO SEDALIA. THIS INCLUDES THE KANSAS CITY
AREA. BE SURE TO MONITOR FUTURE OUTLOOKS FOR FURTHER DETAILS AS THE
EXACT TRACK OF THE ALBERTA CLIPPER WILL BE CRITICAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

The radar

The Pleasant Hill radar (KEAX), 62 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
March 6, 9:30 PM CST
Where
Clay County, Kearney
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.367, -94.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438047.